It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-31-2009, 06:54 AM   #1
Senior Member
(male)
 
Join Date: Sep 2004
Posts: 121
wdmoor HB User
Switching from Dilantin to Lamictal?

My new neuro wants to take me off Dilantin and switch me to Lamictal.

I've been fine on the Dilantin, and I'm uncomfortable with the switch, especially as a new semester of grad school has started and I'm not anxious to experiment on my brain with the homework pouring in.

Any thoughts? Has anybody made the switch?

 
Old 01-31-2009, 03:01 PM   #2
Junior Member
(female)
 
Join Date: Jan 2009
Location: Corydon, IN USA
Posts: 12
magdolene HB User
Re: Switching from Dilantin to Lamictal?

I tried that switch and didn't tolerate Lamictal very well. It managed my seizures, but left me feeling really foggy.
We all react differently to different meds, but the fact of the matter is that they all have side effects. Many neurologists take the stance that the older meds have more side effects or cause damage to the body when used long-term. The way I see it is that we just aren't aware of what the long-term effects of the new meds are yet.
If the Dilantin isn't causing you any current problems maybe you could put off the switch until you are finished with graduate school. There is no way you can predict what your reaction to the drug will be and it isn't worth putting your education on the line unless you have no other choice.
Dilantin was my favorite AED..if there is such a thing. I had to come off of it because it was causing my liver enzymes to elevate. Since then I have been on Topamax, Lamictal and am now on Keppra XR. I have experienced more side effects with the newer meds than I did Dilantin.

 
Sponsors Lightbulb
   
Old 02-02-2009, 08:00 AM   #3
Senior Veteran
(female)
 
Join Date: May 2006
Posts: 733
SentenceDoing HB User
Re: Switching from Dilantin to Lamictal?

Why does your doctor want you to switch? If it aint broke, don't fix it, right? You have the final say. If you don't want to switch now, you can decline to.
I had Lamictal added to my cocktail of meds, and it's working great for me. The only side effect that seems to be lingering is acne. :o( But it works wonders on squashing my seizures.
But everyone's different.

 
Old 02-16-2009, 12:24 PM   #4
Junior Member
(male)
 
Join Date: Feb 2009
Location: Arroyo Grande CA USA
Posts: 13
WilliamsRDan HB User
Re: Switching from Dilantin to Lamictal?

be careful if you do switch. I was started on Lamictal, and I ended up in a bad way. My feet broke out in horrible rashes and blisters. I read someone else's experience and they came down with something similar to mine, a different disease, that could have killed them.
If you can avoid the switch, do so.

(I was in Rome, at the beginning of a trip around Italy when I started Lamictal, and it nearly ruined the trip. I quit taking it right away.)

 
Old 02-17-2009, 09:24 AM   #5
Veteran
(female)
 
Join Date: Jul 2003
Location: Minneapolis, MN, USA
Posts: 392
Art_930 HB User
Re: Switching from Dilantin to Lamictal?

My neuro also suggested a switch about a year ago. Wasn't having any issues at all. I respectfully declined and remain on Dilantin. I'm of the "better the devil you know than the one you don't" school.

Last edited by Art_930; 02-17-2009 at 09:24 AM.

 
Old 02-18-2009, 08:48 AM   #6
Newbie
(male)
 
Join Date: Mar 2005
Location: USA
Posts: 2
awgale67 HB User
Re: Switching from Dilantin to Lamictal?

Quote:
Originally Posted by wdmoor View Post
My new neuro wants to take me off Dilantin and switch me to Lamictal.

I've been fine on the Dilantin, and I'm uncomfortable with the switch, especially as a new semester of grad school has started and I'm not anxious to experiment on my brain with the homework pouring in.

Any thoughts? Has anybody made the switch?
Yes, I am very happy switching off dilantin. You may be use to the side effects that come from dilantin or dont have any at all. What about Lyrica as am medication? Ask questions from your doctor. go for switch..........
__________________

 
Old 02-22-2009, 09:28 PM   #7
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: california usa
Posts: 868
danabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB User
Re: Switching from Dilantin to Lamictal?

If you are comfortable with Dilantin, I would stay on it. I have been on it for over 60 years! Have had a dr. toy with my medications and lost three years of my life. So, I say, don't mess with success. You call the shots; not your doctor.

 
Old 12-23-2010, 07:46 PM   #8
Newbie
(male)
 
Join Date: Dec 2010
Location: Lansdale, Pa.
Posts: 3
axelrod HB User
Re: Switching from Dilantin to Lamictal?

Quote:
Originally Posted by wdmoor View Post
My new neuro wants to take me off Dilantin and switch me to Lamictal.

I've been fine on the Dilantin, and I'm uncomfortable with the switch, especially as a new semester of grad school has started and I'm not anxious to experiment on my brain with the homework pouring in.

Any thoughts? Has anybody made the switch?
Yep, I had long term side effects from the Dilantin.
30 years. It put me in the hospital and the docs thought that there was something wrong with my heart.

LOL I told them it was the Dialntin but no one really wantede to listen. So I went to a new Neuro & she started me on Lamictal XR. I felt great for about a month & on 200 mg.'s while weaning of the Dilantin.

Assoon as it was increased to 300 rapid heaertbeat started and lost my sense of taste. Now being weaned of the Lamictal XR & taking Trileptal. Still working on titration dosing right now.

Don't feel too uneasy about switching from the Dialantin,
because long term it will do some damage to you.

It will not only wear your liver out somewhat, but also cause osteoperosis. change bone structure particularly in the jaw area. So many things including Irritable bowel! Joint pain!
It's crazy the list of things that stopped since I got off of the Dilantin.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Anyone having to go off Dilantin due to long-term side effects? cstinner Epilepsy 21 10-21-2009 06:34 AM
Dilantin didn't work, what to try next ? MikkiMantle Epilepsy 3 04-26-2009 11:22 AM
Thinking of Switching medication. Help! phuenink Epilepsy 6 10-30-2008 01:42 PM
Uncontrollable/Elevated Dilantin Levels SUZYQ11 Epilepsy 17 11-30-2007 09:25 AM
generic for dilantin/nightmares pillster Epilepsy 34 03-08-2006 08:36 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1164), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 06:47 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!